McDonnell Hearing Solutions, LLC

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start taking it is a natural thing to do. Can you expect to feel Nauseous or to have a dry mouth? There is a more severe possible side effect that you might not recognize which is hearing loss. It’s a complication medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs cause this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that commonly presents as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

When you discontinue the medication, the tinnitus usually stops. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The checklist of drugs which can cause temporary or permanent hearing loss might surprise you. Many of them you probably have in your medicine cabinet even now, and there’s a chance you take them before you go to bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. The hearing issues induced by these drugs are usually correctable when you stop taking them.

Antibiotics are a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

As with the pain relievers, the issue goes away when you quit using the antibiotic. Other drugs on the common list include:

  • Chloroquine
  • Quinine
  • Quinidine

Tinnitus Can be Triggered by Several Common Substances

Some diuretics can lead to tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Tonic water
  • Caffeine
  • Nicotine
  • Marijuana

When you wake up every morning and have your morning coffee you subject yourself to a substance that might cause tinnitus. The good news is it will pass once the drug leaves your system. Some drugs, ironically, which doctors give to treat tinnitus are actually on the list of culprits.

  • Amitriptyline
  • Prednisone
  • Lidocaine

The doctor will prescribe much less than the amount that will cause tinnitus.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus differ depending on the health of your ears and what medication you get. Normally, you can expect anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Vomiting
  • Blurring vision
  • Poor balance
  • Hearing loss on one or both sides
  • Difficulty walking
  • Tinnitus

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should never stop using what your doctor tells you to. Don’t forget that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, get a hearing test with a hearing care specialist.

Why wait? You don't have to live with hearing loss. Call Us Today